Oregon, 2007

High Wind in Oregon, October 9, 2007

October 9, 2007 · NWS PDT · 1 event in 1 county or zone

Pre-frontal pressure gradients and an upper level low off the Pacific Coast combined to produce damaging winds during the early evening. Trees and power lines were downed north northwest of LaPine and 4 miles southwest of Sunriver.

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Pre-frontal pressure gradients and an upper level low off the Pacific Coast combined to produce damaging winds during the early evening. Trees and power lines were downed north northwest of LaPine and 4 miles southwest of Sunriver.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Oct 9, 1:00 PM PST, 4 hours 30 minutes earlier.

Area forecast discussion, Oct 9, 1:00 PM PST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
200 PM PDT TUE OCT 9 2007

.SHORT TERM...TONIGHT THROUGH THURSDAY...UPPER LEVEL LOW SPINNING
OFF THE COAST. THE ASSOCIATED FRONT WILL MOVE ONSHORE LATER TONIGHT.
THE UPPER LEVEL LOW AND ASSOCIATED TROUGH IS ELONGATING ON WATER
VAPOR SATELLITE INDICATING THAT THE JET IS BECOMING MORE NORTH SOUTH
ORIENTED. THIS WILL SLOW DOWN THE WESTWARD ADVANCE OF THE FRONT. DO
NOT EXPECT FRONT TO MOVE EAST OF THE CASCADES UNTIL AFTER
MIDNIGHT...BUT CLOUDS ARE ALREADY INCREASING ACROSS THE AREA AHEAD
OF THE FRONT. A FEW LOCATIONS IN CENTRAL OREGON OVER 3500 FEET HAVE
BREEZY WINDS...BUT HIGHER GUSTS (ABOVE 30 MPH) ARE LIMITED TO
RIDGETOP LOCATIONS. EXPECT WINDS AT HIGHER ELEVATIONS IN CENTRAL
OREGON AND NORTHEAST OREGON MOUNTAINS TO CONTINUE OVERNIGHT...THEN
SUBSIDE WEDNESDAY AFTER THE FRONTAL PASSAGE. RAIN WILL BEGIN NEAR
THE CASCADES TONIGHT AND SPREAD EAST AFTER MIDNIGHT...WITH SHOWERS
REACHING THE EASTERN OREGON/WASHINGTON BORDER BY 18Z WEDNESDAY.
HEAVIER AMOUNTS WILL REMAIN IN CENTRAL OREGON AND NEAR THE CASCADES
IN WASHINGTON. RIDGING WILL BUILD INTO THE PACIFIC NORTHWEST
WEDNESDAY NIGHT AND THURSDAY. TEMPERATURES WILL BE HIGHER TONIGHT
WITH INCREASING CLOUD COVER AND WARM ADVECTION ALOFT. AFTER THE
FRONTAL PASSAGE TOMORROW MORNING TEMPERATURES WILL BE COOLER
WEDNESDAY AFTERNOON AND THURSDAY.  COONFIELD

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...UPPER RIDGE GETS
PUSHED EAST THURSDAY NIGHT AS UPPER LOW MOVES TOWARD THE COAST.
MODELS TAKE THIS LOW SOUTHEAST THROUGH CALIFORNIA ON FRIDAY. MAIN
IMPACT FROM THIS SYSTEM WILL BE SOME CLOUDS AND POSSIBLY A FEW
SHOWERS OVER THE SOUTHERN HALF OF THE FORECAST AREA. UPPER RIDGE
OVER THE REGION SATURDAY AND SUNDAY WITH FAIR WEATHER AND MILD
TEMPERATURES. NEXT COLD FRONT MOVES THROUGH MONDAY WITH ANOTHER
SYSTEM RIGHT BEHIND IT FOR TUESDAY. SO A RETURN TO CLOUDY SKIES WITH
A CHANCE OF RAIN.  94

&&

.AVIATION...COLD FRONT SLOWLY MOVING TOWARD THE REGION. SCT-BKN
CLOUDS AT 100-200 THIS AFTERNOON AND EVENING WILL BE LOWERING
OVERNIGHT. SOME LIGHT RAIN WILL OVERSPREAD THE TAF SITES LATER
TONIGHT INTO FRIDAY AS FRONT MOVES THROUGH. CEILINGS WILL LOWER INTO
THE 050-100 RANGE WITH LOCAL 030-050 IN AREAS OF STEADY
PRECIPITATION. WINDS SHOULD INCREASE THROUGH THE AFTERNOON INTO THE
EVENING AS STRONGER WINDS ALOFT MIX DOWN TO THE SURFACE. FRONTAL
PASSAGE WILL KEEP SOUTHERLY WINDS GOING THROUGH THE NIGHT INTO
WEDNESDAY. 94

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  50  63  41  62 /  10  30  10   0
ALW  53  67  44  65 /  10  30  10   0
PSC  50  67  40  67 /  20  20  10   0
YKM  45  67  37  64 /  40  30  10   0
HRI  48  67  39  65 /  20  20  10   0
ELN  44  63  37  63 /  40  30  10   0
RDM  42  60  31  60 /  70  70  10  10
LGD  46  62  33  64 /  10  40  10  10
GCD  46  61  36  66 /  10  30  10  10
DLS  52  66  42  64 /  70  70  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
76/94/94
Hazardous weather outlook, Oct 9, 3:02 PM PST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
402 PM PDT TUE OCT 9 2007

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-101415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
402 PM PDT TUE OCT 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

RAIN POTENTIAL WILL CONTINUE FOR EASTERN AREAS AS THE UPPER LEVEL
TROUGH CONTINUES TO MOVE ACROSS THE REGION WEDNESDAY. ANOTHER SYSTEM
BRUSHES BY THURSDAY NIGHT AND FRIDAY WITH A THIRD ON SUNDAY NIGHT
AND MONDAY WITH BOTH WEATHER SYSTEMS BRINGING A CHANCE OF RAIN TO
THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Oregon

When
October 9, 5:30 PM PST to 6:30 PM PST
Where
Central Oregon forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59512.